I recently had one of my long term type 1 patients on an insulin pump run into a big problem. She had been on an older pump for about 5 years and had recently changed brands because of the features of the newer pump….
She was trained by a local diabetes educator and seemed to be doing everything perfectly. After about 2 weeks on the new pump I got a page at 8:30pm that her glucose had been in the 340 mg/dl range for the past 8 hours and the pump must be malfunctioning because the glucose was not going down.
My first thought was either a bent canulla or she had forgotten to prime the tubing completely. When I asked she told me she had changed her sets repeatedly to no avail and she also advised me that she had called the help line for the manufacturer and when they did troubleshooting with her there were no apparent problems or alarm codes indicating anything was wrong.
Since I wanted to get her glucose back down as soon as possible I asked her to give herself an injection in her thigh of 6 units of insulin (the last dose calculated on the pump). She was to call me back in two hours to give me her readings.
She called back and reported that they had gone up 20 mg/dl higher and she did not know what to do.
I then asked where she got her insulin and she let me know that it came from a mail order pharmacy.
Thinking that the insulin was the problem I called a new Rx for Humalog into the local 24 hour CVS and advised the pharmacist to go to the Lilly website to download a coupon for a free box of pens, as her coverage was mandatory mail-order.
She went and got the new insulin and injected directly into her thigh and left a message with my service that by 1am her glucose was back down to 155 mg/dl and she was putting the new insulin in her pump.
Many patients get their insulin mailed to them from pharmacies here and in Canada and usually they are packed well, however with the extreme heat in unusual areas this year and the fact that often the package can sit outside for hours before anyone gets home, there is a good chance that the insulin can become overheated past the recommended levels from the manufacturer, before the patient can refrigerate it. I am now instructing my patients to check how warm the insulin feels before putting in the refrigerator, and if it is warm to their touch they should call the pharmacy immediately.
Report Medication Errors to ISMP:
Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.
And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.
Copyright © 2011 Diabetes In Control, Inc.
|←Previous Diabetes Disaster Averted
Pharmacist Follow-up Catches Insulin Oversight
Next Diabetes Disaster Averted →